Naloxone Helps Prevent Opioid Overdose

Naloxone (also known as Narcan®) is a medicine used to treat an opioid overdose. Opioids are drugs like prescription pain pills, heroin, and other opiates.

An opioid overdose can kill someone by causing their breathing to slow down or stop. It can be very hard to wake the person. Naloxone can reverse these effects. After getting naloxone, the person should begin to breathe more normally. It should become easier to wake them. Sometimes another dose is needed if the person is still unresponsive.

Who can give someone naloxone?

  • Hospital staff
  • Paramedics
  • Police officers
  • Family and friends

You Can Get a Prescription for Naloxone
A health care professional can write a prescription for naloxone for people who use opioids. Family members or friends of people who use opioids can also get a prescription for naloxone. This way, you have it on hand in case you need to use it.

Your health care professional or pharmacist can tell you how to get naloxone. They can also give you information about how to give someone naloxone during an overdose.

Find more information about opioid overdose and naloxone on these websites:

Opioid Overdose Toolkit

Overdose Free PA